The medical term for low blood sugar is hypoglycaemia or ‘hypos’. Hypoglycaemia?occurs when blood sugar levels fall to below 3.0mmol/L or 54 mg/dL.
High blood sugar is dangerous in the long-term, however low blood sugar levels can?also impact your health.
You may have experienced low blood sugar – the faint, shaky feeling you get if you?have not eaten for a long time.
People with diabetes who are on medication need to be aware of the
signs and?symptoms of low
blood sugar. They can include:
You can experience low blood sugar for many different reasons, including if you:
do unplanned exercise
have missed or delayed a meal or snack
take too much insulin or insulin secretagogues (insulin secretion inducers; sulfonyurea and glinides)
drink alcohol without food
experience stressful situation
On average, studies show that people with type 2 diabetes on insulin therapy experience 23 low blood sugar episodes (mild or moderate) every year.
The effects of low blood
sugar can be different for everyone, and hypoglycaemia symptoms can
range from mild to severe.
hypoglycaemia can, over time, lead to 'hypo unawareness', where the
warning symptoms of low blood sugar stop being felt, making it
harder to identify and more difficult to manage.
Download the Hypoglycaemia Profiler to help recognise and track your hypos.
It's important to speak with a doctor or a nurse if you are experiencing low blood sugar.